Iowa, 2011

Hail in Iowa, August 18, 2011

August 18, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced golf ball size hail at Danbury in Woodbury County in northwest Iowa on the afternoon of August 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced golf ball size hail at Danbury in Woodbury County in northwest Iowa on the afternoon of August 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 9:20 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 9:20 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU AUG 18 2011

.DISCUSSION...
MID LEVEL SHOWERS AND THUNDERSTORMS SEEM DESTINED TO BE MORE ACTIVE
NEXT SEVERAL HOURS THAN WE HAVE BEEN CARRYING AS THEY MOVE EAST
SOUTHEAST OVER THE SOUTHERN PART OF FORECAST AREA. MID LEVEL THERMAL
SUPPORT APPEARS TO BE THERE TO KEEP ACTIVITY GOING. THIS IS THE MAIN
DIFFERENCE FROM WHAT WE WERE CARRYING IN THE EARLIER FORECAST. AS
THIS ACTIVITY MOVES TOT HE SOUTHEAST CORNER OF AREA...THE WEST WILL
BE SET UP AS EXPECTED FOR LATE DAY AND EARLY EVENING DEVELOPMENT OF
SEVERE STORMS...WHICH SHOULD MOVE EAST SOUTHEAST ACROSS MOST OF THE
AREA TONIGHT. MOISTURE CONTINUES TO GET DEEPER AND CAP SHOULD BE
EASILY BROKEN OUT WEST. TEMPERATURES SOUTHEAST MAY BE SLIGHTLY
STUNTED BY CLOUDS AND SHOWERS FROM WHAT WE HAD BEFORE BUT OVERALL
EARLIER FORECAST HIGHS LOOK GOOD. / WILLIAMS

&&

.AVIATION...
VFR CONDITIONS THROUGH ABOUT 21Z WITH ELEVATED CONVECTION MOVING
EAST SOUTHEAST ACROSS SOUTHERN PART OF FORECAST AREA. A FEW EARLY
MORNING MVFR CEILINGS PRETTY MUCH GETTING HEATED UP TO VFR LEVELS.
CONVECTION DEVELOPING AFTER 21Z WILL RAPIDLY INCREASE AND BECOME
MUCH MORE OF A HAZARD THAN THE CURRENT RELATIVE WEAK CELLS. ASIDE
FROM THE OBVIOUS TURBULENCE HAZARDS...LOCAL MVFR TO IFR CONDITIONS
MAY BECOME MORE WIDESPREAD THROUGH 19/06Z AS COVERAGE TO STORMS
INCREASES. EVENTUALLY WITH THE INCREASING LOW LEVEL MOISTURE
LEVELS...AREAS OF MVFR CEILINGS ARE LIKELY TO DEVELOP AWAY FROM
STORMS. THESE AREAS MAY LINGER AFTER 19/06Z THROUGH 19/12Z AS STORMS
DECREASE AND/OR MOVE EAST OUT OF AREA. / WILLIAMS

&&

.PREV DISCUSSION...
MAIN FOCUS TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER. STARTING
OFF THE EARLY MORNING WITH ISOLATED THUNDERSTORMS ACROSS SW MN AND
NW IA IN ASSOCIATION WITH 850 TO 700 MB THETAE ADVECTION. MAIN
INSTABILITY WILL MOVE EAST OF THE FORECAST AREA TOWARD SUNRISE...
PUSHING THUNDERSTORMS INTO CENTRAL IA AND MN. ANOTHER AREA OF
ELEVATED INSTABILITY AND WEAK FORCING WILL SHIFT FROM SW SD INTO SE
SD THIS MORNING. THIS WILL PRODUCE A CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH CHANCES SPREADING EAST THROUGH THE MORNING AND
AFTERNOON. CHANCE FOR MEASURABLE PRECIPITATION ON THE LOW SIDE SO
MAINLY LOOKING AT 20 POPS WITH THIS ELEVATED INSTABILITY.

MAIN THREAT FOR THUNDERSTORMS WILL BE MID AFTERNOON THROUGH THE
EVENING HOURS. MODELS IS FAIRLY GOOD AGREEMENT WITH A WEAK SHORTWAVE
TROUGH SLIDING INTO CENTRAL SD MID TO LATE AFTERNOON AND 80 TO 100
KT UPPER JET ACROSS SD. THIS WILL COINCIDE WITH MAX HEATING OF THE
DAY...SO SHOULD NOT HAVE A PROBLEM BREAKING ANY CAP WHICH MAY BE IN
PLACE. CAPE AND SHEAR PROFILES SUGGEST STORMS WOULD RAPIDLY DEVELOP
INTO SUPERCELLS...CAPABLE OF PRODUCING VERY LARGE HAIL AND ISOLATED
TORNADOES. MIXED LAYER CAPES WILL EASILY APPROACH 3000 J/KG BY LATER
THIS AFTERNOON AND 0-6 KM SHEAR SHOULD BE IN THE 50 TO 60 KT
RANGE...AND EVEN GREATER SHEAR THROUGH DEEPER LAYERS WITH THE UPPER
LEVEL JET IN PLACE. GIVEN THE CAPE AND SHEAR PROFILES...HAIL SIZE
COULD EASILY APPROACH BASEBALL SIZE IF NOT LARGER DURING INITIAL
SUPERCELL DEVELOPMENT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
THUNDERSTORMS SHOULD SEE UPSCALE GROWTH...EVENTUALLY CONGEALING INTO
AN A LINEAR MCS. WILL SEE A GRADUAL DECREASE IN HAIL SIZE AS STORMS
PUSH EAST...BUT AT THE SAME TIME WIND THREAT WILL INCREASE. STEEP
LOW TO MID LEVEL LAPSE RATES...STRONG LOW LEVEL SHEAR...AND DEEP
STORM RELATIVE INFLOW ALL INDICATE 70 TO 80 MPH ARE NOT OUT OF THE
QUESTION WITH ANY BOWING LINE SEGMENTS AND EMBEDDED CIRCULATIONS.
THE MCS SHOULD  INTO SW MN AN NW IA DURING THE EVENING...ALTHOUGH
THUNDERSTORM DEVELOPMENT AHEAD OF THE MAIN LINE IS A GOOD
POSSIBILITY WITH STRONG ELEVATED THETAE ADVECTION IN PLACE.
THUNDERSTORM SHOULD MOVE EAST FAST ENOUGH THAT FLASH FLOODING WILL
NOT BE A BIG CONCERN. HOWEVER...SW MN MAY BE THE PIVOT POINT OF THE
SHORTWAVE TROUGH...SUCH THAT THUNDERSTORMS COULD BE IN PLACE LONG
ENOUGH FOR SOME HEAVIER RAIN AMOUNTS...SO FLASH FLOODING NOT OUT OF
THE QUESTION SHOULD THUNDERSTORMS DEVELOP AHEAD OF THE MAIN LINE.
THUNDERSTORMS SHOULD MOVE SE OF THE FORECAST AREA BY THE EARLY
MORNING HOURS.

ONCE CONVECTION EXITS THE AREA...THINKING THIS WILL PUT A DAMPER ON
THUNDERSTORM CHANCES THIS NEXT SEVERAL DAYS. EC STILL TRYING TO HOLD
A MIDLEVEL BNDRY OVER THE MISSOURI VALLEY FRI THROUGH FRI
NIGHT...SPARKING MORE CONVECTION...BUT IT SEEMS MORE REASONABLE THAT
ANY THUNDERSTORMS TODAY AND TONIGHT WILL DRIVE THE BNDRY FAR ENOUGH
SOUTH TO PRECLUDE CONVECTION IN THE CWA FRI OR FRI NIGHT. MOST
LIKELY THUNDERSTORMS WILL BE ACROSS SRN NEBRASKA WHERE THE NEXT
SHORTWAVE IS EXPECTED TO TRACK.  /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Aug 18, 10:00 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU AUG 18 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1100 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA THROUGH THE AFTERNOON. THESE STORMS MAY
PRODUCE LARGE HAIL TO BASEBALL SIZE...WITH ISOLATED TORNADOES AND
DAMAGING WIND GUSTS. THE THREAT FOR SEVERE STORMS WILL SPREAD ACROSS
FAR EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA EARLY THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL
TRANSITION FROM HAIL TO DAMAGING WIND GUSTS AS THE STORMS BECOME
ORGANIZED AND MOVE EAST. THE THREAT OF SEVERE WEATHER WILL DECREASE
AFTER MIDNIGHT AS THUNDERSTORMS MOVE OUT OF THE AREA.

FLOODING...
MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER
THE NEXT FEW WEEKS...BUT RIVER LEVELS SEE A SLOW BUT STEADY DROP.
BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED BELOW FLOOD
STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH RIVER
LEVELS EXPECTED TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON ALONG THE MISSOURI
RIVER...AND AFTER 4 PM ELSEWHERE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Aug 18, 11:20 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     1 SE MARTY              42.98N 98.42W
08/18/2011                   CHARLES MIX        SD   STORM CHASER

            STRONG THUNDERSTORM WINDS DOWNED LARGE TREE BRANCHES NEAR
            MARTY.

&&

MDB
Local storm report, Aug 18, 11:38 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             8 W SPRINGFIELD         42.85N 98.05W
08/18/2011  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
            HOUR.

&&

MDB
Local storm report, Aug 18, 11:58 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             8 W SPRINGFIELD         42.85N 98.05W
08/18/2011  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
            HOUR.

&&

CJANSEN

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
August 18, 1:23 PM CST
Where
Woodbury County, 0.69 mi N of Danbury
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.240, -95.720

Large hail dented vehicles and cracked a few windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340923.